Officials warn of drug overdose spike | WIVT

BIGHAMTON, NY — Broome County public health officials remain concerned about a recent spike in drug overdoses.

The health department has reported more than half a dozen O-Ds since earlier this week, most of them without a fatal outcome.

However, by crossing the threshold of 3 in 24 hours, the department has activated its community alert response.

Marissa Knapp, coordinator for opioid overdose prevention at Broome, says it appears the synthetic opioid fentanyl is the culprit once again.

And she says it shows up more often in drugs other than heroin.

“We know that fentanyl is moving into the drug supply, into substances other than just typical opioids. So cocaine would be considered a stimulant that normally does not contain fentanyl. But fentanyl is found in it both locally and nationwide,” says Knapp.

Social isolation, economic hardship and the disruption in recovery services caused by the pandemic are a contributing factor, Knapp said.

The Broome Opioid Awareness Council says that if you have a substance use disorder, make sure you use harm reduction strategies, such as: B. Never use alone, have a Narcan kit available, and use fentanyl test strips.

If you are at the site of an overdose, call 911.

Individuals with substance use disorders are encouraged to call the Never Use Alone hotline at 1-800-997-2280.

http://www.nakayama-dr.jp/feed2js/magpie_simple.php?url=http://feeds.feedburner.com/SyndicationSite

Comments are closed.